Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Recent progress on the Poincaré conjecture and the classification of 3-manifolds


Author: John W. Morgan
Journal: Bull. Amer. Math. Soc. 42 (2005), 57-78
MSC (2000): Primary 57M50, 57M27, 58J35
DOI: https://doi.org/10.1090/S0273-0979-04-01045-6
Published electronically: October 29, 2004
MathSciNet review: 2115067
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. Y. Burago, M. Gromov and G. Perelman, ``A. D. Aleksandrov spaces with curvature bounded below," Russian Math. Surveys 47 (1992), 1-58. MR 1185284 (93m:53035)
  • 2. J. Cheegar and M. Gromov, ``Collapsing Riemannian manifolds while keeping their curvatures bounded, I, II." J. Differential Geom. 23 (1986), 309-346; 32 (1990), 269-298. MR 0852159 (87k:53087); MR 1064875 (92a:53066)
  • 3. T. Colding and W. Minicozzi, ``Estimates for the extinction time for the Ricci flow on certain $3$-manifolds and a question of Perelman," arXiv.math.DG/0308090, August 25, 2003.
  • 4. D. Cooper, C. Hodgson, S. Kerchoff, $3$-dimensional orbifolds and cone-manifolds, Math. Soc. Japan Memoirs, Vol. 5, Tokyo, 2000. MR 1778789 (2002c:57027)
  • 5. R. Hamilton, ``Three-manifolds with positive Ricci curvature," J. Differential Geom. 17 (1982), 255-306. MR 0664497 (84a:53050)
  • 6. R. Hamilton, ``The Harnack estimate for the Ricci flow," J. Differential. Geom. 37 (1993), 225-243. MR 1198607 (93k:58052)
  • 7. R. Hamilton, ``Formation of singularities in the Ricci flow," Surveys in Differential Geometry 2, 7-136, International Press, 1995. MR 1375255 (97e:53075)
  • 8. R. Hamilton, ``Four-manifolds with positive isotropic curvature," Comm. Anal. Geom. 5 (1997), 1-92. MR 1456308 (99e:53049)
  • 9. R. Hamilton, ``Non-singular solutions of the Ricci flow on three-manifolds," Comm. Analysis and Geometry 7 (1999), 695-729. MR 1714939 (2000g:53034)
  • 10. J. Hempel, $3$-manifolds, Ann. of Math. Studies, Vol. 86, Princeton University Press, 1976. MR 0415619 (54:3702)
  • 11. H. Kneser, ``Geschlossene Flächen in drei-dimesnionalen Mannigfaltigkeiten," Jahresber. Deutsch. Math. Verbein 38 (1929), 248-260.
  • 12. J. Milnor, ``Groups which act on $S^n$ without fixed points," Amer. Journal of Math. 79 (1957), 623-630. MR 0090056 (19:761d)
  • 13. J. Milnor, ``Towards the Poincaré Conjecture and the classification of $3$-manifolds," Notices AMS 50 (2003), 1226-1233. MR 2009455 (2004h:57022)
  • 14. G. Perelman, ``Spaces with curvature bounded below," Proceedings of ICM 1994, 517-525, Birkhäuser, 1995. MR 1403952 (97g:53055)
  • 15. G. Perelman, ``The entropy formula for the Ricci flow and its geometric applications," arXiv.math.DG/0211159, November 11, 2002.
  • 16. G. Perelman, ``Ricci flow with surgery on three-manifolds," arXiv.math.DG/0303109, March 10, 2003.
  • 17. G. Perelman, ``Finite extinction time for the solutions to the Ricci flow on certain three-manifolds," arXiv.math.DG/0307245, July 17, 2003.
  • 18. H. Poincaré, ``Cinquième complément à l'analysis situs," Rend. Circ. Mat. Palermo 18 (1904), 45-110. (See Oeuvres, Tome VI, Paris, 1953, p. 498.) MR 1401792 (98m:01041)
  • 19. P. Scott, ``The geometries of $3$-manifolds," Bull. London Math. Soc. 15 (1983), 401-487. MR 0705527 (84m:57009)
  • 20. H. Seifert, ``Topologie dreidimensionaler gefaserter Räume," Acta Math. 60 (1933), 147-288.
  • 21. W-X. Shi, ``Deforming the metric on complete riemannian manifolds,'' J. Differential Geom. 30 (1989), 223-301. MR 1001277 (90i:58202)
  • 22. T. Shioya and T. Yamaguchi, ``Collapsing three-manifolds under a lower curvature bound," J. Differential Geom. 56 (2000), 1-66. MR 1863020 (2002k:53074)
  • 23. T. Shioya and T. Yamaguchi, ``Volume collapsed three-manifolds with a lower curvature bound," arXiv.math.DG/0304472, April 15, 2003.
  • 24. W. Thurston, Three-dimensional Geometry and Topology, Vol. 1 (Silvio Levy, ed.) Princeton Math. Ser., vol. 35, Princeton Univ. Press, 1997. MR 1435975 (97m:57016)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 57M50, 57M27, 58J35

Retrieve articles in all journals with MSC (2000): 57M50, 57M27, 58J35


Additional Information

John W. Morgan
Affiliation: Department of Mathematics, Columbia University, New York, New York 10027
Email: jm@math.columbia.edu

DOI: https://doi.org/10.1090/S0273-0979-04-01045-6
Received by editor(s): June 11, 2004
Received by editor(s) in revised form: September 1, 2004
Published electronically: October 29, 2004
Additional Notes: Written version of a talk presented on January 9, 2004, in the “Current Events in Mathematics" session at the AMS national meeting in Phoenix, AZ
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society